MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT
Model Number SB-0520FC
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported a short circuit occurred with the sonicbeat front-actuated grip.The issue occurred during a therapeutic gastrectomy procedure.Another device was used and the procedure was completed normally without delay.The device was inspected prior to use and there were no issues.There was no reported patient harm or impact due to this event.During device evaluation at olympus, it was found the pad was worn with metal exposed.The report is being submitted due to defect found during evaluation.
 
Additional Manufacturer Narrative
Attempts to retrieve additional information from the customer are in progress.This event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Correction to g2 (inadvertently selected healthcare professional).The device was returned to olympus for evaluation and the customer¿s allegation was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a likely mechanism causing the reported event might be the following: 1) the tissue pad was severely worn out because the ultrasound was output with the gripper closed without gripping the tissue (including after the tissue was cut).2)since the tissue pad was worn out, the grasping section and the distal end of the probe came into contact.3)the output was ultrasonic activated in state of description stated above.Therefore, scratches (contact marks) were made on the distal end of the probe and the grasping section, indicating that they came into contact with each other.Also, an error occurred.4)the device was ultrasonic activated or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.Also, an error occurred.The event can be detected/prevented by following the instructions for use which state: "do not activate output while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting or vessel sealing is performed, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation".Olympus will continue to monitor field performance for this device.

Brand Name
SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18193759
Report Number9614641-2023-01769
Device Sequence Number7790687
Product Code LFL
UDI-Device Identifier04953170370601
UDI-Public04953170370601
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0520FC
Device Lot Number25K17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/03/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2023
Supplement Date Received by Manufacturer12/08/2023
Initial Report FDA Received Date11/22/2023
Supplement Report FDA Received Date12/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown